The generation gap is nothing new. Margaret Mead once suggested that grandparents and their grandchildren are natural allies because they are both battling the generation in between.
So perhaps that is why so many people become frustrated with their aging parents who may follow doctor’s orders conscientiously even when the results are undesirable. One reader related her father’s experience: “My father started taking Zocor and within a year our family started noticing loss of memory. It got worse, and he started getting pain in his legs. Over the next year he went downhill and was hospitalized for congestive heart failure.
“Our family couldn’t figure it out. Before that he was healthy despite bad eating habits. He still had good muscle tone, was very active, and walked erect and we had great conversations. My sister and I started asking questions and discovered that his doctor had prescribed the statin to lower his cholesterol about a year before we noticed his change in health.
“We know in our hearts that the drug was responsible. We started researching the side effects of statins ourselves and were shocked to find out we were not the only ones to draw this conclusion. Finally when Dad went in for open-heart surgery to replace a mitral valve to help with congestive heart failure, we insisted that Dad not go back on the statin. Zocor didn’t prevent congestive heart failure.
“My sister and I had to fight his doctors and my mother who believes doctors are always right. Since then, though, Dad’s memory has come back and he is able to walk much better.”
Although the link between memory loss and statin cholesterol-lowering drugs is still quite controversial, studies suggest that up to 10 percent of the people who take these medicines may develop muscle pain or weakness as a reaction (Annals of Internal Medicine, June 16, 2009). Scientists are still trying to figure out the exact mechanism for this side effect and whether older people are more vulnerable.
Statins are not the only medicines that may cause unwelcome consequences for the elderly. A recent review of 27 studies found that some commonly prescribed medications can trigger cognitive problems in older people (Journal of Clinical Interventions in Aging, online June 1, 2009).
The authors blame the anticholinergic effects of a wide range of medicines. Such drugs affect a neurochemical called acetylcholine that is critical for brain function.
Some medications with anticholinergic activity include certain antidepressants, such as amitriptyline or paroxetine, and drugs for urinary incontinence, such as Ditropan or Detrol. Even the over-the-counter antihistamine diphenhydramine (Benadryl) may contribute to confusion. This ingredient is found in many popular nighttime pain relievers, such as Advil PM, Alka-Seltzer PM or Tylenol PM.
Older people often have trouble sleeping so they opt for what they assume is a safe OTC pain reliever that will help them overcome insomnia. Little do they realize that the anticholinergic effects of diphenhydramine can take a toll on their mental abilities.
We should never let the cure be worse than the condition being treated. Too often seniors are urged to take medicine for one symptom that may seem to accelerate symptoms of aging.